Tennessee, 2015

Damaging Wind in Tennessee, July 1, 2015

July 1, 2015 · NWS MEG · 1 event in 1 county or zone

A mesoscale convective system moved out of Southeast Missouri and Western Kentucky into Northwest Tennessee during the late morning hours of July 1, 2015. Thunderstorms swept through Henry County producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system moved out of Southeast Missouri and Western Kentucky into Northwest Tennessee during the late morning hours of July 1, 2015. Thunderstorms swept through Henry County producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 1, 8:58 AM CST, 42 minutes earlier.

Area forecast discussion, Jul 1, 8:58 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
958 AM CDT WED JUL 1 2015

.UPDATE...

AS OF 945 AM ACROSS THE REGION...A COMPLEX OF SHOWERS AND
THUNDERSTORMS CONTINUES TO MOVE INTO THE REGION FROM THE NORTHWEST.
MODELS DEPICT THE COMPLEX MAINTAINING THROUGH THE AFTERNOON...ESPECIALLY
IN THOSE AREAS OF WEST TN NEAREST THE TN RIVER...AND THUS HAVE
INCREASED POPS FOR THE REST OF THE MORNING AND AFTERNOON
PRIMARILY ACROSS NORTHEAST PORTIONS OF THE CWA. CLOUD COVER WILL
BE A HINDRANCE TO DECENT DAYTIME HEATING TODAY ACROSS MUCH OF WEST
TN AND EAST AR...WITH THE CURRENT TEMPERATURE FORECAST BEING ON
TRACK WITH THE WARMEST TEMPERATURES ACROSS THE DELTA WHERE THE
LOWEST CLOUD COVER WILL RESIDE. OTHER THAN THE SLIGHT ADJUSTMENT
TO POPS THE FORECAST IS ON TRACK...WITH THE POSSIBILITY OF A FEW
STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING.

ZDM

&&

.PREV DISCUSSION... /ISSUED 459 AM CDT WED JUL 1 2015/

DISCUSSION...SURFACE ANALYSIS EARLY THIS MORNING PLACES A QUASI-
STATIONARY BOUNDARY ALONG I-70 IN MISSOURI. WATER VAPOR
SATELLITE/REGIONAL WSR-88D VAD WIND PROFILES INDICATE A MESOSCALE
CONVECTIVE SYSTEM /MCS/ HAS DEVELOPED IN THE PAST 2-3 HOURS ACROSS
WEST CENTRAL MISSOURI NEAR KANSAS CITY AND BEING FED BY A 35 KT
850 MB LOW LEVEL JET. MEANWHILE...AS OF 4 AM CDT THE MID SOUTH IS
RAIN FREE WITH TEMPERATURES RANGING FROM THE LOWER TO MIDDLE 70S
WITH THE WARMEST READINGS OCCURRING MAINLY ALONG AND WEST OF THE
MISSISSIPPI RIVER. SEVERE THUNDERSTORM POTENTIAL TODAY AND AGAIN
ON THURSDAY...AND THE POTENTIAL FOR HEAVY RAINFALL INTO THE FOURTH
OF JULY WEEKEND ARE THE PREDOMINANT CONCERNS IN THIS MORNING/S
FORECAST.

SHORT TERM MODELS INDICATE THE MESOSCALE CONVECTIVE SYSTEM /MCS/
NORTH OF I-44 IN MISSOURI WILL CONTINUE TO PROPAGATE SOUTH/SOUTH
SOUTHEAST TO THE LOWER MISSISSIPPI VALLEY THIS MORNING...PERHAPS
REACHING PORTIONS OF NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL
THIS MORNING AFTER DAYBREAK. THIS MCS MAY WEAKEN AS IT COMES INTO
THE MID SOUTH. HOWEVER...A COMBINATION OF OUTFLOW BOUNDARIES FROM
THIS OVERNIGHT SYSTEM COMBINED WITH SURFACE BASED CAPE VALUES
RISING TO 3000-4000 J/KG...0-6 KM BULK SHEAR BETWEEN 35-40
KTS...FAVORABLE UPPER LEVEL WINDS ALOFT SUGGEST A POTENTIAL FOR
SEVERE THUNDERSTORMS ACROSS THE MID SOUTH TODAY. DAMAGING WINDS
WILL BE THE PREDOMINANT SEVERE WEATHER THREAT WITH A SECONDARY
THREAT OF LARGE HAIL. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL
WILL ALSO BE POSSIBLE AS PRECIPITABLE WATER VALUES WILL INCREASE
TO AROUND 2 INCHES. HIGH TEMPERATURES TODAY WILL RANGE FROM THE
LOWER 80S NEAR THE TENNESSEE RIVER AND MIDDLE TO UPPER 80S
ELSEWHERE.

AT THIS TIME...FEEL THERE MAY BE A DECREASE IN CONVECTIVE ACTIVITY
THIS EVENING AS THE ATMOSPHERE MAY BE A BIT WORKED OVER INITIALLY.
HOWEVER...MODELS SUGGEST A 40 KT 850 MB LOW LEVEL JET WILL DEVELOP
OVER PORTIONS OF SOUTHERN MISSOURI/ARKANSAS LATE TONIGHT WITH THE
POTENTIAL FOR ANOTHER MCS TO DEVELOP AND SPREAD INTO THE MID SOUTH
ON THURSDAY. FAVORABLE WINDS ALOFT COMBINED WITH 0-6 KM BULK SHEAR
BETWEEN 35-40 KTS...MODERATELY STEEP 700-500 MB LAYER MID LEVEL
LAPSE RATES AROUND 6.5 C/KM AND MODERATE INSTABILITY SUGGEST A
POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE MID SOUTH
AGAIN ON THURSDAY. PRECIPITABLE WATER VALUES AROUND 2 INCHES WILL
POSE A POTENTIAL FOR HEAVY RAINFALL ACROSS PORTIONS OF THE MID
SOUTH.

LONG TERM MODEL TRENDS INDICATE AN UPPER LEVEL TROUGH WILL REMAIN
ACROSS THE EASTERN UNITED STATES FRIDAY THROUGH THE FOURTH OF
JULY WEEKEND. CONSEQUENTLY...SEVERAL SHORTWAVES EMBEDDED WITHIN
NORTHWEST FLOW ALOFT ARE EXPECTED TO MOVE THROUGH THE REGION
PRODUCING A POTENTIAL FOR SHOWERS AND THUNDERSTORMS EACH DAY.
STRONG TO SEVERE THUNDERSTORM POTENTIAL ALONG WITH HEAVY RAINFALL
MAY BE POSSIBLE AT TIMES DURING THIS PERIOD.

AT THIS TIME...HAVE DECIDED TO HOLD OFF ON ISSUING A FLASH FLOOD
WATCH FOR PORTIONS OF THE MID SOUTH THURSDAY/THURSDAY NIGHT WITH
THIS FORECAST ISSUANCE DUE TO SOME LINGERING TIMING/COVERAGE
CONCERNS. THIS MAY NEED TO BE CONSIDERED IN SUBSEQUENT FORECASTS
ESPECIALLY WITH THE POTENTIAL FOR HEAVY RAINFALL TO POSE A THREAT
INTO THE UPCOMING HOLIDAY WEEKEND. STAY TUNED...

CJC

&&

.AVIATON...
12Z TAFS

A GRADUALLY TSRA COMPLEX OVER SOUTHERN MO WAS MOVING SE AT
1145Z. A MESOSCALE CIRCULATION /MCV/ FROM THIS FEATURE WILL
LIKELY DROP INTO NORTHEAST AR/WEST TN LATER THIS MORNING...HELPING
TO INITIATE ADDITIONAL TSRA TOWARD MIDDAY. HRRR TAKES THIS
ACTIVITY SOUTH INTO MS DURING THE MID/LATE AFTERNOON...WHICH
APPEARS REASONABLE GIVEN CURRENT MOVEMENT OF THE MCV ON KSGF
RADAR.

TIMING OF NORTHWEST FLOW TSRA COMPLEXES CAN BE CHALLENGING. WITH
THAT SAID...06Z NAM SUGGEST ANOTHER TSRA COMPLEX MAY MAKE IT INTO
THE MIDSOUTH PRIOR TO SUNRISE THURSDAY...AFFECTING JBR AND POSSIBLY
THE OUTBOUND MEM CARGO PUSH.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 1, 4:08 AM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
508 AM CDT WED JUL 1 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
508 AM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH TODAY...ESPECIALLY ALONG AND EAST OF A LINE FROM FORREST
CITY ARKANSAS TO ABERDEEN MISSISSIPPI. DAMAGING WINDS WILL BE THE
PRIMARY THREAT ALONG WITH A SECONDARY THREAT FOR LARGE HAIL.
LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH ON THURSDAY. DAMAGING WINDS WILL BE THE PRIMARY THREAT
ALONG WITH A SECONDARY THREAT FOR LARGE HAIL. HEAVY RAINFALL IS
ALSO POSSIBLE.

ADDITIONAL UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE MID
SOUTH FRIDAY INTO THE UPCOMING HOLIDAY WEEKEND. A POTENTIAL MAY
EXIST FOR STRONG TO SEVERE STORMS AS WELL AS HEAVY RAINFALL AT
TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THURSDAY...AND AGAIN AT
TIMES FRIDAY INTO THE UPCOMING HOLIDAY WEEKEND IN SUPPORT OF
SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Jul 1, 8:25 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
925 AM CDT WED JUL 1 2015

TNZ002-003-020-011515-
GIBSON TN-WEAKLEY TN-OBION TN-
925 AM CDT WED JUL 1 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 1015 AM CDT FOR...

NORTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
WESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
EASTERN OBION COUNTY IN NORTHWEST TENNESSEE...

AT 925 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR TROY...OR 9 MILES
SOUTH OF UNION CITY...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHERN GIBSON...WESTERN WEAKLEY AND EASTERN OBION
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3650 8865 3610 8881 3614 8916 3620 8916
      3621 8921 3651 8911
TIME...MOT...LOC 1425Z 268DEG 21KT 3629 8906
Special weather statement, Jul 1, 8:49 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
949 AM CDT WED JUL 1 2015

TNZ003-004-020-021-011530-
CARROLL TN-GIBSON TN-WEAKLEY TN-HENRY TN-
949 AM CDT WED JUL 1 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 1030 AM CDT FOR...

NORTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
NORTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
SOUTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE...

AT 948 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BRADFORD...OR 11
MILES NORTHWEST OF MILAN...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHWESTERN CARROLL...NORTHEASTERN GIBSON...SOUTHEASTERN
WEAKLEY AND SOUTHWESTERN HENRY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3591 8900 3638 8872 3637 8832 3593 8847
TIME...MOT...LOC 1448Z 262DEG 22KT 3603 8889

The radar

The Ft Campbell radar (KHPX), 101 km away, was scanning. The volume nearest the first event began at 15:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 1, 9:40 AM CST to 9:45 AM CST
Where
Henry County, 2.81 mi SSW of Manlyville to 3.41 mi S of Manlyville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.196, -88.198

Straight line winds knocked down mulitple trees and blew the roof off a house near Reynoldsburg and French Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593498.